Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 577, NWS Tallahassee, FL

September 7, 2023Ben Hill County, Irwin County, Turner County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 7, 2023, 8:58 PM EDT for Ben Hill County, Irwin County, Turner County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2023, 8:58 PM EDT (00:58 UTC)
Expired
Sep 7, 2023, 9:45 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ben Hill County, GA, Irwin County, GA, Turner County, GA

The radar

The Moody AFB radar (KVAX), 99 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2045 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS52 KTAE 080058
SVRTAE
GAC017-155-287-080145-
/O.NEW.KTAE.SV.W.0577.230908T0058Z-230908T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
858 PM EDT Thu Sep 7 2023

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Irwin County in south central Georgia...
  Northeastern Turner County in south central Georgia...
  Ben Hill County in south central Georgia...

* Until 945 PM EDT.

* At 857 PM EDT, severe thunderstorms were located along a line
  extending from near Eastman to 6 miles northwest of Abbeville to
  near Arabi, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fitzgerald, Ashburn, Ocilla, Mystic, Worth, Sycamore, Rebecca,
  Lulaville, Amboy, Osierfield, Sibley, Ashton, Irwinville,
  Fitzgerald Municipal A/P, Turner Co Airport, Irwinville Airport,
  Bowens Mill, Dakota, Red Bluff, and Arp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3165 8304 3161 8329 3164 8350 3168 8363
      3180 8372 3180 8361 3185 8361 3184 8321
      3185 8318 3181 8313 3181 8311 3182 8311
      3178 8303 3178 8300 3173 8300
TIME...MOT...LOC 0057Z 339DEG 10KT 3224 8315 3203 8340 3187 8368 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

99-OLIVER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:49 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 7, 7:49 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
749 PM EDT Thu Sep 7 2023

...New AVIATION...

.NEAR TERM...
(Through Friday)
Issued at 407 PM EDT Thu Sep 7 2023

Another round of seasonably warm temperatures and scattered
storms appear likely tomorrow. A few upper level perturbations are
forecast to slide into our area throughout the near term from the
northwest throughout the day tomorrow resulting in multiple rounds
of showers and storms. At the surface, a diffuse cold front will
continue to slowly sag down through the area from the NW providing
ample lift, mostly confined to our southeasternmost tier of GA
counties and most of our FL counties with the highest PoP's (40-60%)
in our eastern Panhandle to Big Bend counties. Some reinvigoration
should occur in the early morning hours with scattered thunderstorms
possible.

In the afternoon to evening hours, some stronger to possibly severe
storms appear possible closer to the FL Big Bend. SBCAPE is forecast
to reach 3000J/kg amidst a well mixed boundary layer, steepening 0-
3km lapse rates to around 8C/km which will in turn raise DCAPE
values to around 1000-1200J/kg. Eff. shear around 20-30kts should
also help these storms sustain themselves for an extended period of
time. Strong to severe wind gusts appear appear possible with any
storm that can mature, or if cell mergers occur.

Lastly, the post-frontal environment in our SE AL counties may
undergo some strong mixing as relatively dry air aloft makes its way
to the surface. Dewpoints are currently forecast to drop to the low
60s, perhaps even as low as the upper 50s which will result
in some extremely pleasant conditions in the afternoon hours.

Tomorrow morning, low temperatures will hover around the upper 60s
to low 70s with afternoon highs in the low 90s.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 407 PM EDT Thu Sep 7 2023

Mid to upper-level troughing remains established across region with
another vorticity lobe rotating through its base. Meanwhile, the
attendant frontal boundary gets hung up over us, so unsettled
weather is likely to continue for parts of the Tri-State area. The
best chances for showers and thunderstorms are along the coast,
offshore, and within the interstate corridors where the greatest
moisture appears to reside. This slug of moisture gets tugged NE by
the aforementioned vort lobe as midway this weekend, which should
allow the axis of precipitation to shift from west to east.

The increased cloud cover keeps daytime highs in the low 90s and
heat indices below triple digits. Overnight lows range from the low
70s to upper 60s away from the coast. The Wiregrass Region is likely
to feel the coolest during the AM hrs given lingering relatively
drier air in place.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 407 PM EDT Thu Sep 7 2023

Dry air will continue to dominate the first half of next week, with
dewpoints remaining low in the wake of Friday's cold front. As such,
precipitation chances will stay below 30 percent areawide until next
Thursday. While a pop-up seabreeze convection cannot be ruled out
during this period, widespread showers or thunderstorms are not
expected at this time. Temperatures will remain fairly consistent
over the next week, with highs remaining in the low 90s and lows
staying in the low 70s. Precipitation chances and cloud cover may
increase at the very end of the period on next Thursday into next
weekend, but it is still too early to determine exactly how much
precipitation the region could see.

&&

.AVIATION...
(00Z TAFS)
Issued at 737 PM EDT Thu Sep 7 2023

The frontal boundary remains over the area. As we move into the
late night hours, convection should decrease and VFR conditions
will persist outside of thunderstorm activity. Early tomorrow
morning, the frontal boundary is expected to cause convection to
develop once more. Convection will mainly affect KTLH, KVLD, and
KECP terminals. Flight conditions will remain VFR outside of
thunderstrom activity.

&&

.MARINE...
Issued at 407 PM EDT Thu Sep 7 2023

Generally favorable boating conditions will prevail over the next
week, with light west-to-southwesterly winds occurring throughout
the entire period. The only marine concerns are thunderstorms
capable of gusty winds, lightning, and potential waterspouts. A
front dropping into the waters increases thunderstorm chances into
the weekend.

&&

.FIRE WEATHER...
Issued at 407 PM EDT Thu Sep 7 2023

On Friday afternoon and on Sunday afternoon, high dispersion values
are forecast in the Wiregrass region. Minimum RH values approach
critical thresholds tomorrow across the Wiregrass where a strong
post-frontal moisture gradient is likely to reside. Humidity
gradually decreases through this weekend. Precipitation chances will
generally decrease over the next three days, with the highest
chances for a wetting rain on Friday and Saturday afternoon along
and southeast of the I-10 and I-75 corridors. Prevailing southwest
transport winds will occur over the region through the next three
days.

&&

.HYDROLOGY...
Issued at 407 PM EDT Thu Sep 7 2023

Flooding concerns are minimal over the next several days. The best
chances for any meaningful rainfall is the rest of today and
tomorrow from an approaching frontal boundary. Drier weather looks
to prevail beyond this weekend. In terms of rivers, Aucilla Lamont
(US 27) is forecast to drop below action stage late Saturday or
early Sunday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  91  71  90 /  50  60  30  40
Panama City   75  89  74  89 /  50  40  20  20
Dothan        69  91  68  91 /  30  20   0  20
Albany        69  91  69  91 /  50  30  10  30
Valdosta      69  89  69  90 /  50  50  20  50
Cross City    71  90  70  91 /  40  50  40  60
Apalachicola  74  87  76  87 /  60  50  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Worster
SHORT TERM...IG3
LONG TERM....RMS
AVIATION...Bunker
MARINE...RMS
FIRE WEATHER...RMS
HYDROLOGY...IG3

In the hours before

Local storm report, Sep 7, 8:40 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
840 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Dmg     1 N Spring Creek        30.10N 84.33W
09/07/2023                   Wakulla            FL   911 Call Center

            911 dispatch reports a tree on a house.

&&
Special weather statement, Sep 7, 8:50 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
850 PM EDT Thu Sep 7 2023

FLZ115-080115-
Coastal Franklin FL-
850 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN COUNTY
THROUGH 915 PM EDT...

At 850 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Crawfordville, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alligator Point, Saint Teresa, Turkey Point, and Bald Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2986 8451 2996 8452 2993 8440 2996 8431
      2987 8428 2984 8434 2983 8444
TIME...MOT...LOC 0050Z 349DEG 17KT 3000 8437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

99-OLIVER
Local storm report, Sep 7, 8:51 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
851 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Tstm Wnd Dmg     2 WSW Shadeville        30.19N 84.34W
09/07/2023                   Wakulla            FL   911 Call Center

            Wakulla county dispatch reports a power line
            down on Shadeville Rd near Gala Ct.

&&
Local storm report, Sep 7, 8:52 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
852 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Tstm Wnd Dmg     Shadeville              30.20N 84.30W
09/07/2023                   Wakulla            FL   911 Call Center

            Wakulla County dispatch reports a power line
            down on Shadeville Rd near Andrew J Hargrett
            Sr Rd.

&&
Local storm report, Sep 7, 8:53 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
853 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Dmg     1 E Tully               30.10N 84.36W
09/07/2023                   Wakulla            FL   911 Call Center

            Wakulla County dispatch reports a tree down
            on Jack Crum Rd at Santa Emma Ln.

&&
Local storm report, Sep 7, 8:55 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
855 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Dmg     2 N Spring Creek        30.11N 84.32W
09/07/2023                   Wakulla            FL   911 Call Center

            Wakulla County dispatch reports a tree down
            on Spring Creek Hwy at I K Porter Rd.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:47 PM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Irwin, Tift, Turner43 min
Sep 7, 11:23 PM EDTSpecial Weather StatementTAELanier37 min
Sep 7, 11:47 PM EDTSpecial Weather StatementTAEIrwin28 min
Sep 7, 11:58 PM EDTSpecial Weather StatementTAELowndes32 min
Sep 8, 3:43 AM EDTSpecial Weather StatementTAELowndes32 min
Sep 8, 4:11 AM EDTSpecial Weather StatementTAEBrooks, Lanier, Lowndes34 min
Sep 8, 4:41 AM EDTSpecial Weather StatementTAEBrooks, Lanier, Lowndes34 min
Sep 8, 4:55 AM EDTAreal Flood AdvisoryTAEBrooks, Lowndes2 hr
Sep 8, 5:11 AM EDTSpecial Weather StatementTAELanier, Lowndes49 min
Sep 8, 5:58 AM EDTSevere Thunderstorm WarningTAEBrooks47 min
Sep 8, 4:28 PM EDTSpecial Weather StatementTAELanier47 min
Sep 8, 5:04 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes42 min
Sep 8, 5:21 PM EDTSpecial Weather StatementTAECook39 min
Sep 8, 5:50 PM EDTSpecial Weather StatementTAELanier40 min
Sep 8, 6:04 PM EDTSpecial Weather StatementTAEBrooks26 min
Sep 8, 6:10 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.